Michigan, 2013Damaging Wind in Michigan, August 6 to 7, 2013
August 6 to 7, 2013 · NWS MQT · 1 event in 1 county or zone
Thunderstorms forming along a cold front turned severe near Menominee late evening on the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms forming along a cold front turned severe near Menominee late evening on the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 6, 5:37 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 6, 5:37 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
737 PM EDT TUE AUG 6 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 356 PM EDT TUE AUG 6 2013
THANKS TO A FEW MORE CLOUDS AND TEMPERATURES APPROX 2-5F COOLER THAN
EXPECTED...WE HAVE NOT BEEN ABLE TO DESTABILIZE AS MUCH AS
PREVIOUSLY ANTICIPATED. A FEW SPRINKLES WERE NOTED OVER PORTIONS OF
THE N HALF OF THE CWA THIS AFTERNOON WITH ONE CELL THAT DEVELOPED
OVER N BARAGA COUNTY ABLE TO REACH THE FREEZING LEVEL /AROUND
12KFT/. A TONGUE OF HIGHER DEW POINTS AND ML CAPES AROUND 500 J/KG
HAS BEEN ABLE TO SET UP ACROSS CENTRAL UPPER MI...SO THE POTENTIAL
FOR MORE POP UP CONVECTION WITH THE EXTRA DAYTIME HEATING LATER THIS
AFTERNOON IS STILL A POSSIBILITY. LIMITED TS POTENTIAL INITIALLY IN
THE FCST.
THE AREA OF INTEREST TS WISE CONTINUES TO BE FARTHER TO OUR
SW...ACROSS E MN AND CENTRAL WI LATER THIS AFTERNOON AND EARLY THIS
EVENING...CLOSER TO THE SLIGHTLY DEEPER LOW AND ASSOCIATED WARM
FRONT STRETCHING W-E ACROSS MN. THE ELONGATED SFC LOW/COLD FRONTAL
BOUNDARY ORIENTED FROM THE ND/SD/MN BORDER THROUGH FAR NW LAKE
SUPERIOR AT 19Z WILL LIKELY BE SITUATED FROM NEAR THE APOSTLE
ISLANDS TO N LAKE SUPERIOR BY 03Z. WHILE THE COLD FRONT ITSELF IS
RELATIVELY WEAK...SEVERAL BOUNDARIES OUT AHEAD OF IT WILL NEED TO BE
MONITORED. KEPT WITH LIKELY POPS ALONG AND JUST AHEAD OF THE COLD
FRONT...ALONG WITH A POCKET OF DEF SHOWERS AND THUNDERSTORMS
FOLLOWING THE SFC LOW NE AS IT EXITS E LAKE SUPERIOR SHORTLY AFTER
12Z WEDNESDAY. WITH DEW POINTS IN THE 50S AND 60S...WILL KEEP
MENTION OF FOG ACROSS LAKE SUPERIOR...SLOWLY EXITING DURING THE
MORNING WEDNESDAY AS DRIER NW WINDS TAKE HOLD. POTENTIAL REMAINS FOR
INCREASED SWIM RISK OVER ALGER COUNTY ON WEDNESDAY...WITH SLIGHTLY
STRONGER NW WINDS /ALTHOUGH TEMPS SHOULD ONLY TOP OUT IN THE 60S. A
FEW 70S WILL BE POSSIBLE S CENTRAL AND E...GIVEN THE TIMING OF THE
COLD FRONT. A FEW LINGERING SHOWERS WILL REMAIN OVER THE FAVORED
HIGHER NW FAVORED ELEVATIONS THROUGH THE MORNING WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 416 PM EDT TUE AUG 6 2013
MAIN FCST CONCERNS IN THE LONGER TERM REVOLVE ARND TIMING PCPN CHCS
ASSOCIATED WITH SHRTWVS FCST TO MOVE THRU THE GRT LKS IN NW FLOW ALF
BTWN PERSISTENT TROF OVER ERN CANADA AND RDG OVER WRN NAMERICA. THIS
FLOW WL MAINTAIN REGIME OF BLO NORMAL TEMPS THRU THE PERIOD.
WED NGT...HI PRES RDG UNDER DEEP LYR QVECTOR DVGC/DRY AIRMASS
ARRIVING IN THE WAKE OF WED MRNG COLD FROPA WL BRING MOCLR SKIES.
WITH PWAT AS LO AS 0.50 TO 0.60 INCH /NEAR 50 PCT OF NORMAL/ AND LGT
WINDS UNDER THE HI CENTER FCST OVER NRN WI AT 12Z THU...EXPECT TEMPS
OVER THE INTERIOR AWAY FM LK MODERATION TO FALL SHARPLY AND PERHAPS
INTO THE UPR 30S AT SOME OF THE COLDER SPOTS. TENDED TOWARD THE
LOWER END OF GUIDANCE FOR MIN TEMPS OVER THE INTERIOR.
THU...THE DAY WL START ON THE SUNNY SIDE WITH HI PRES/DRY AIR
LINGERING...BUT MORE CLDS WL ARRIVE OVER THE W IN THE AFTN UNDER
DEEP LYR QVECTOR CNVGC/WAD IN ADVANCE OF SHRTWV ROTATING EWD ON THE
SRN FLANK OF CLOSED H5 LO SINKING SLOWLY SWD IN NW ONTARIO. THE 12Z
MODELS HAVE TRENDED FASTER WITH THE ARRIVAL OF THE ASSOCIATED
FORCING AND MSTR RETURN...WITH 12Z NAM/GFS SHOWING AN AXIS OF HIER
PWAT AOA 1 INCH SURGING BACK INTO THE UPR LKS IN ADVANCE OF
ATTENDANT COLD FNT. THE NAM IS STRONGEST WITH THE DYNAMIC FORCING
FCST TO IMPACT UPR MI. BUT SINCE THE BULK OF THE MODELS SHOW THE
MOST INTENSE SUPPORT REMAINING TO THE NW THRU 00Z FRI ON THE CYC
SIDE OF SUPPORING UPR JET MAX...WENT NO HIER THAN SCHC POPS OVER
ONLY THE NW CWA. LATE IN THE DAY. FCST H85 TEMPS TO 10-11C WL ALLOW
TEMPS TO RECOVER QUICKLY INTO THE 70S DURING THE DAY AWAY FM LK MI
MODERATION IN LLVL SW FLOW.
THU NGT...AS UPR LO SWINGS ACRS ONTARIO/NRN LK SUP...EXPECT
ATTENDANT COLD FNT TO SWING THRU UPR MI. ALTHOUGH MODELS HAVE
TRENDED FARTHER S WITH THE PATH OF THIS CLOSED LO...TRENDED AWAY FM
THE NAM SCENARIO SHOWING A FARTHER S TRACK OF THE CLOSED LO/
ACCOMPANYING DEEP LYR QVECTOR CNVGC PER NCEP GUIDANCE. PAINTED THE
HIER POPS TOWARD THE N CLOSER TO THE SHARPER DYNAMIC FORCING.
ARRIVAL OF DRYING ALF LATER OVER THE W WL END PCPN CHCS THERE. MIN
TEMPS WL BE QUITE A BIT HIER THAN ON WED NGT...ESPECIALLY OVER THE E
AND SCENTRL...WHERE THE COLD FROPA WL NOT OCCUR UNTIL LATE.
FRI/FRI NGT...ARRIVAL OF DRIER AIR/HI PRES RDG IN THE WAKE OF
DEPARTING CLOSED LO TOWARD QUEBEC WL BRING DRY WX. UNDER THE SHARP
PRES GRADIENT E OF THE INCOMING HI PRES RDG...FCST NW H925 WINDS UP
TO 25 KTS UNDER THE TRAILING THERMAL TROF WL BRING SOME FAIRLY GUSTY
WINDS...ESPECIALLY AT EXPOSED LOCATIONS NEAR LK SUP OVER THE E HALF.
DAYTIME TEMPS ON FRI WL BE RATHER COOL WITH FCST H85 TEMPS TOWARD
6-7C. EXPECT THE HIEST TEMPS OVER THE SCENTRAL WITH DOWNSLOPE WNW
FLOW BEHIND THE FROPA.
EXTENDED...UPR MI WL BE UNDER THE NW FLOW ALF ARND MEAN TROF IN
QUEBEC. TIMING/IMPACT OF ANY DISTURBANCES THAT WL BE ROTATING THRU
THE UPR LKS IN THIS FLOW REGIME ARE THE MAIN CONCERNS FOR SAT THRU
TUE. CONSIDERING THE LO MODEL PREDICTABILITY ON THE DETAILS RELATED
TO THESE FEATURES IN THE EXTENDED...WL NOT STRAY FM MODEL CONSENSUS
POPS NO HIER THAN LO CHC. EXPECT BLO NORMAL TEMPS TO PERSIST IN THIS
PERSISTENT FLOW OF CNDN AIR.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 736 PM EDT TUE AUG 6 2013
ISOLD/SCT SHRA/TSRA WILL CONTINUE OVERNIGHT OVER PARTS OF UPPER MI.
COLD FRONT WILL MOVE INTO UPPER MI TONIGHT...BRINGING A PERIOD OF
SHRA/TSRA AND MVFR AND POSSIBLY IFR CONDITIONS. ONCE FRONT
PASSES...UPSLOPE FLOW AT KIWD/KCMX WILL RESULT IN LIFR CONDITIONS
REDEVELOPING AT THOSE TERMINALS.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 416 PM EDT TUE AUG 6 2013
WIND GUSTS SHOULD REMAIN AT OR BELOW 25KTS...WITH THE
STRONGEST GUSTS OUT OF THE W TO NW EXPECTED LATE TONIGHT THROUGH
WEDNESDAY CENTRAL AND EAST...AND AGAIN FRIDAY AFTERNOON AND EVENING
BEHIND A COUPLE OF COLD FRONT SWINGING ACROSS LAKE SUPERIOR. LOW
PRESSURE ACROSS WESTERN LAKE SUPERIOR WILL CONTINUE ACROSS LAKE
SUPERIOR THROUGH WEDNESDAY MORNING. PATCHY TO AREAS OF FOG SHOULD
DIMINISH IN COVERAGE DURING THE DAY WEDNESDAY AS DRIER AIR SLIDES
OVERHEAD. EXPECT HIGH PRESSURE TO BUILD EAST INTO THE UPPER GREAT
LAKES BY THURSDAY MORNING. AS THE HIGH SHIFTS EAST...A TROUGH WILL
MOVE ACROSS LAKE SUPERIOR THURSDAY NIGHT THROUGH FRIDAY MORNING. THE
BEST CHANCE FOR STRONGER WNW WINDS UP TO 25 KTS WILL BE ON FRIDAY
OVER THE E HALF BEHIND THIS TROUGH PASSAGE. HIGH PRESSURE WILL THEN
BUILD SOUTHEAST INTO THE UPPER MISSISSIPPI VALLEY SATURDAY...AND
LINGER ACROSS THE REGION THROUGH SUNDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...KC
AVIATION...07
MARINE...KF/KC
Hazardous weather outlook, Aug 6, 2:16 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
416 PM EDT TUE AUG 6 2013
MIZ001>007-009>014-084-085-071115-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 PM EDT TUE AUG 6 2013 /316 PM CDT TUE AUG 6 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
EXPECT SCATTERED THUNDERSTORMS OVER WEST AND CENTRAL UPPER MICHIGAN
TO BECOME NUMEROUS TONIGHT BEFORE DIMINISHING WEST TO EAST LATE
TONIGHT. STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS EAST OF MUNISING WILL END WEDNESDAY MORNING.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
ACROSS PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN.
MORE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WEST AND CENTRAL
UPPER MICHIGAN MAINLY IN THE AFTERNOON AND EVENING ON SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-071115-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
416 PM EDT TUE AUG 6 2013 /316 PM CDT TUE AUG 6 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS WILL CROSS LAKE SUPERIOR TONIGHT. STRONGER
STORMS WILL PRODUCE HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
AREAS OF FOG MAY BE LOCALLY DENSE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOG MAY BE LOCALLY DENSE ON WEDNESDAY...ESPECIALLY OVER THE EAST HALF
IN THE MORNING.
THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THURSDAY
AFTERNOON AND ACROSS THE ENTIRE LAKE THURSDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE LAKE ON
SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-071115-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
416 PM EDT TUE AUG 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
EXPECT SCATTERED THUNDERSTORMS TONIGHT. STRONGER STORMS WILL PRODUCE
HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND AGAIN ON SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
KC
In the hours before
Special weather statement, Aug 6, 10:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1258 AM EDT WED AUG 7 2013
MIZ012-070600-
MENOMINEE-
1158 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ALERT FOR MENOMINEE COUNTY UNTIL 100 AM CDT...
AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR POUND WISCONSIN...OR 20 MILES WEST OF
MENOMINEE. THIS STORM WAS MOVING EAST AT 40 MPH.
WINDS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MENOMINEE...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLA
Thunderstorm Wind, Menominee
- When
- August 6, 11:30 PM CST to August 7, 12:00 AM CST
- Where
- Menominee County, Menominee
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 45.120, -87.620
Three trees of unknown diameter blown down in Menominee along with a number of large tree branches. County dispatch reports a metal utility shed was also blown out of a yard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6, 20132 deaths · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 20132 injured · $19 million · EF2 · 30 events
- Flash Flooding in South Carolina, August 6, 20131 death · $250,000 · 7 events
- Hail and Damaging Winds in North Dakota, August 6, 2013$850,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2013$336,000 · 2.5 in hail · 18 events
- Tornadoes and Hail in Minnesota, August 6, 2013EF0 · 78 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$86,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$50,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in North Dakota, August 6, 2013EF1 · 21 events
- Flooding and Damaging Winds in Kansas, August 6 to 7, 2013$29,000 · 65 kt wind · 13 events
- Flash Flood and Damaging Wind in Texas, August 6, 2013$24,000 · 65 kt wind · 2 events
- Flood in South Carolina, August 6, 2013$24,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461553.